Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Tulsa, OK

March 29, 2004Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 29, 2004, 1:54 PM CST for Ottawa County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2004, 1:54 PM CST (19:54 UTC)
Expired
Mar 29, 2004, 3:00 PM CST
In force
66 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS54 KTSA 291954
SVRTUL
OKC115-292100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
154 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 300 PM CST

* AT 154 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES NORTHWEST OF COMMERCE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MIAMI...
  COMMERCE...FAIRLAND...NARCISSA...WYANDOTTE...QUAPAW AND PICHER.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3699 9501 3669 9500 3668 9463 3699 9463

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:00 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 29, 11:00 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1100 AM CST MON MAR 29 2004

INITIAL BAND OF ELEVATED SHOWERS MOVING RAPIDLY EAST ACROSS
NORTHWEST ARKANSAS/FAR NORTHEAST OKLAHOMA AND SHOULD BE OUT OF THE
AREA BY EARLY AFTERNOON.

CLEARING SKIES IN THE WAKE OF THIS ACTIVITY WILL ALLOW TEMPERATURES
TO CLIMB INTO THE UPPER 60S TO LOWER 70S. COLD POOL ALOFT WITH 500
MILLIBAR TEMPERATURES OF -28C WILL MOVE ACROSS NORTHEAST OKLAHOMA
LATE THIS AFTERNOON AND EARLY THIS EVENING. MOISTURE WILL BE
MARGINAL BUT APPEARS THAT IT WILL BE SUFFIFICENT FOR WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. VERY STEEP LAPSE RATES AND COLD TEMPERATURES
ALOFT WILL LIKELY YIELD SOME HAILERS DESPITE LOW STORM TOPS. BEST
CHANCE OF SEVERE STORMS WILL BE NORTH AND NORTHEAST OF TULSA.
ACTIVITY SHOULD DIE OFF FAIRLY QUICKLY THIS EVENING WITH THE LOSS OF
HEATING.

RAISED MAXIMUMS SLIGHTLY IN A FEW SPOTS THIS AFTERNOON BUT FOR THE
MOST PART TEMPERATURES LOOK GOOD.

UPDATE COMING SHORTLY.

FORECAST ID = 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

PLATE
Hazardous weather outlook, Mar 29, 11:55 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CST MON MAR 29 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...

STRONG SURFACE HEATING COMBINED WITH VERY COLD TEMPERATURES ALOFT
SPREADING INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WILL ALLOW
THE AIRMASS TO BECOME MODERATELY UNSTABLE IN THIS AREA THIS
AFTERNOON. DESPITE LIMITED MOISTURE...WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER INTO THE EARLY
EVENING BEFORE DISSIPATING. THESE STORMS ARE LIKELY TO CONTAIN SOME
HAIL...WITH HAIL AS LARGE AS QUARTER SIZE POSSIBLE IN THE STRONGEST
STORMS. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE NORTHEAST OF A
BARTLESVILLE TO TAHLEQUAH TO OZARK LINE.

A FAVORABLE ENVIRONMENT WILL ALSO EXIST FOR THE FORMATION OF COLD
AIR FUNNELS. THESE TYPES OF FUNNEL CLOUDS ARE TYPICALLY NOT
ASSOCIATED WITH ROTATING THUNDERSTORMS AND THEY RARELY REACH NEAR
THE GROUND.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DRY AND NOTICEABLY COOLER WEATHER WILL PREVAIL THROUGH MIDWEEK
BEFORE THUNDERSTORM CHANCES RETURN ON FRIDAY...AND CONTINUE THROUGH
NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:33 PM CSTSevere Thunderstorm WarningTSACraig57 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.